Winter Weather, Northern Berkshire
- When
- December 12, 4:00 AM EST to December 13, 1:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Low pressure tracked from the southern Great Lakes toward central New York on December 12th, producing a period of light to moderate snow across much of the area. Snowfall began during the early morning hours, with the steadiest and heaviest snow falling during the morning and the afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Low pressure tracked from the southern Great Lakes toward central New York on December 12th, producing a period of light to moderate snow across much of the area. Snowfall began during the early morning hours, with the steadiest and heaviest snow falling during the morning and the afternoon hours. Snow tapered off during the evening hours with total snowfall ranging between 4 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 12, 12:48 AM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
1248 AM EST Tue Dec 12 2017
.SYNOPSIS...
Low pressure will consolidate and strengthen over the lower
Great Lakes late tonight into Tuesday. This system will bring a
moderate to heavy snowfall to areas north of the Capital
District with lighter snow accumulations farther south, where
snow will mix with then change to rain across valley areas on
Tuesday. As the low tracks into northern New England and
strengthens further Tuesday night, much colder air will filter
in, with windy conditions developing by Wednesday. Cold
conditions are expected Wednesday into Thursday, with chances
for lake effect snow downwind of Lake Ontario.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1230 AM EST...Light snow was beginning to evolve across
the region as isentropic lift and lowering CPD/s was fast
occurring. IR Satellite imagery suggest rapidly cooling cloud
tops as low-mid frontogenesis is on the increase. Main update
was to reflect hourly trends through the next several hours.
Prev Disc...Radar showing returns into eastern NY but 00Z area
soundings showing quite a bit of dry air at low levels causing
snow to evaporate before reaching the ground. Some flurries are
being reported in central NY where low level have had some more
time to saturate a bit. Still, trends in satellite and radar
data support snow spreading across the region through daybreak.
With the clouds around, temperatures may not fall quite as much
as forecasted in some areas. Just some minor cosmetic
adjustments to the forecast through tonight based on current
data and trends. Previous discussion has some details on the
evolution through Tuesday and is below...
Quiet weather this evening, then clouds will lower and thicken
ahead of low pressure tracking east from the Great Lakes. Models
are in good agreement tracking a primary surface low northeast
from near Chicago this evening to western New York during the
day Tuesday. Forcing for lift increases rapidly across the area
later tonight as a 300 mb jet streak tracks northeast from
southern New York toward the Canadian Maritimes while another
upper level jet streak approaches through the Tennessee Valley
putting eastern NY and western New England in a coupled jet
location. At 850 mb, a 40-45 kt southerly jet is forecast to
develop over eastern and central NY with some convergence and an
axis of frontogenesis extending from Vermont west-southwest to
southwestern NY. Models are in good agreement developing a band
of light snow across central NY extending east down the Mohawk
valley to western New England by 12z. A quick coating to 2
inches of snow can be expected with this band later tonight.
The forecast becomes quite complex on Tuesday as recent model
trends confirm that secondary coastal cyclogenesis does not
really occur with this system until it is north of our latitude.
This will result in warm air being pulled north by the primary
low moving up the St Lawrence Seaway. The warmest air, with
temperatures above freezing, appears to over the lowest
1000-2000 feet from the Capital District southward, with latest
model consensus indicating temperatures reaching near freezing
as far north as GFL by around 18z. Meanwhile, the initial shot
of isentropic lift and frontogenetic forcing is forecast to lift
north out of the Capital District and Mohawk Valley toward
northern NY and New England with precipitation rates over our
central and southern counties diminishing by afternoon. Based
on this expect snow to change to light rain over the Hudson
valley and through the Capital District by early Tuesday
afternoon. Some very spotty, light freezing rain could also
occur over higher terrain in western Massachusetts and
northwest Connecticut at some point Tuesday morning as
temperatures try to hold near freezing for awhile at higher
elevations. A dry slot will likely sweep east from central NY
Tuesday afternoon decreasing precipitation rates, with most of
the lingering precipitation confined to areas well to the north
of the Mohawk valley through southern and central Vermont by
later Tuesday.
Based on this scenario we are expecting less than an inch of
snow in the Hudson valley south of the Capital District, with
about 1 to 3 inches in the immediate Albany area and the
Berkshires. Colder surface temperatures would result in a slower
change-over at higher elevations in the Catskills where 3 to 5
inches could occur, and also in the Saratoga area. Heaviest snow
will be over our northern counties where up to 8 or 9 inches
could fall from the Adirondacks into the Green Mountains of NY.
Warnings have been hoisted in those areas, with a stripe of
advisories just to the south and in the Catskills. An advisory
is also in effect for the Berkshires and northwest Connecticut
where some mixed precipitation Tuesday morning could include a
little freezing rain.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As low pressure tracks into northern New England and deepens
Tuesday evening, cold advection will develop in wake of this
system. As a short wave trough rounds the base of the the upper
level low center, a period of rain changing to snow showers
could sweep across the area during the early to mid evening
hours. The upper level low will settle in right over our region
Tuesday night, with upslope snow showers expected to develop
across the western Adirondacks, southern Greens, Taconics and
Berkshires with cyclonic flow and moisture up to around 750 mb.
Froude number calculations from the BTV 4km indicate blocked
flow, which would tend to favor Bennington county into the
Taconics and western parts of the Berkshires. Will mention 1-3
inches in these favored areas, in addition to the western
Adirondacks. Temperatures will bottom out in the single digits
to lower teens in the mountains to near 20 in the Hudson Valley.
As the surface cyclone tracks into far northern Maine on
Wednesday, it is forecast to deepen considerably to a possible
sub-975 mb low during the afternoon. With a strengthening
pressure gradient and favorable mixing developing based on cold
advection regime, it will become windy. The W-NW flow direction
and forecast soundings indicating mixing heights up to 850 mb
appear favorable for at least advisory level wind gusts. Will
mention the potential for strong winds in the HWO. Upslope snow
showers will continue into Wednesday, then will tend to decrease
during the afternoon as the center of the upper low tracks into
northern Maine. However, lake effect snow will develop downwind
of Lake Ontario. Flow trajectory forecast to be around 295-300
degrees, which would favor the western Mohawk valley for at
least some light to perhaps moderate accumulations.
With a continued W-NW flow and moderate lake induced
instability, lake effect snow will continue across the western
Mohawk valley Wednesday night. With forecast inversion heights
only around 850 mb by then, the snow shower activity should be
light. Outside of the lake effect it will be very cold and
brisk. Will continue to watch wind chill values, but for now it
appears they will fall short of advisory criteria. Still, it
will feel like the coldest night of the early winter season thus
far.
Only scattered light lake effect snow showers will remain on
Thursday, while a weak clipper-type system is forecast to pass
by just south of the area. Will have to watch models trends over
the next few days since this system is forecast to be fairly
close to the region. It will remain cold with high temps around
10 degrees below normal for mid December, although winds will be
lighter than on Wednesday. Tranquil but continued cold
conditions expected Thursday night as a weak area of high
pressure builds in.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
An active pattern will be in place for the long-term forecast
period with multiple pieces of northern-stream energy providing
continued chances for precipitation.
A progressive clipper-type low will progress through the region
on Friday into Saturday with the possibility of phasing with a
coastal low traversing up the Eastern Seaboard. This low may
provide a quick shot of snow over the entire region with very
light accumulations. Brief lake-effect snow may develop over the
western Adirondacks Saturday night into Sunday morning due to
westerly low-level flow taking advantage of the long
fetch/moisture of Lake Ontario.
A low pressure system will approach from the Great Lakes region
Sunday into Monday with possible phasing/coastal redevelopment
depending on which global model is trusted. This looks to be
another light accumulating (snow) event with potential for
higher snowfall totals if phasing with the coastal low comes to
fruition.
Highs throughout the period will be in the upper 20s to upper
30s with the exception of highs in the upper teens/mid 20s on
Friday. Lows throughout the period will be in the teens and 20s
throughout the period with the exception of lows in the single
digits/teens on Friday night.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR conditions this morning will deteriorate to IFR as snow
continues to move into the region, continuing through the
morning hours. There are hints of the deep moisture exiting
during the afternoon, which would end the steadier snow and
possibly change to a mix of light rain sprinkles and/or drizzle
and/or flurries.
So, snow will begin at KGFL, KALB and KPSF between now and 09Z
this morning as conditions drop to IFR. At KPOU, it should
start as a mix around daybreak, around 11Z, with mainly MVFR
conditions. Once the mix begins at KALB, KGFL and KPSF around
15Z-17Z, conditions should be predominantly MVFR. The
intermittent mix should continue through most of the afternoon
as a cold front tracks through.
Light north to west winds tonight will become east to southeast
at less than 10 Kt by daybreak, continuing through the morning.
Winds become south at 10 Kt or less early in the afternoon,
then west by sunset Tuesday with the frontal passage. Stronger
winds are expected behind the front near the end of the TAF
period.
Outlook...
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: Moderate Operational Impact. Windy Chance of SHSN.
Wednesday Night: Moderate Operational Impact. Breezy Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No hydrologic problems are expected during the next week.
Cold weather with periods of snow and snow showers are forecast
much of the time. Some rain will mix with snow from around the
Hudson Valley south and east, but any rainfall amounts will be
light and not have any impacts on river levels.
Ice will form and thicken on area lakes and rivers and some
river gauges may start to show erroneous readings due to ice by
the end of the week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST this afternoon for
CTZ001.
NY...Winter Weather Advisory until 7 PM EST this evening for NYZ038-
039-041-058-063-082-084.
Winter Storm Warning until 7 AM EST Wednesday for NYZ032-033-
042-043-083.
MA...Winter Weather Advisory until 7 PM EST this evening for MAZ001-
025.
VT...Winter Weather Advisory until 7 PM EST this evening for VTZ013-
015.
Winter Storm Warning until 7 AM EST Wednesday for VTZ014.
&&
SYNOPSIS...JPV
NEAR TERM...MSE/BGM/NAS
SHORT TERM...JPV
LONG TERM...Cebulko
AVIATION...NAS/JVM
HYDROLOGY...JPVHazardous Weather Outlook National Weather Service Albany NY 936 PM EST Mon Dec 11 2017 NYZ032-033-042-043-083-VTZ014-121200- Northern Herkimer-Hamilton-Northern Warren-Northern Washington- Southeast Warren-Western Windham- 936 PM EST Mon Dec 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for the Western Adirondacks, Glens Falls and Lake George Region of eastern New York, and western Windham County in southern Vermont. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong west to northwest winds will develop on Wednesday. Wind gusts may exceed 45 mph. If conditions become more certain, a Wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service. NYZ038-039-041-082-084-VTZ013-015-121200- Southern Herkimer-Southern Fulton-Northern Saratoga-Northern Fulton- Southern Washington-Bennington-Eastern Windham- 936 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for the Western and central Mohawk Valley, extreme southern Adirondacks, and Saratoga Region of eastern New York, and Bennington and eastern Windham Counties in southern Vermont. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Strong west to northwest winds will develop on Wednesday. Wind gusts may exceed 45 mph. If conditions become more certain, a Wind Advisory would be issued. Also, lake effect snow will become increasingly likely across the western Mohawk Valley Wednesday into Wednesday night. If conditions become more certain, a Lake Effect Snow Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service. NYZ058-063-121200- Western Greene-Western Ulster- 936 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for the eastern Catskills of east central New York. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Strong west to northwest winds will develop on Wednesday. Wind gusts may exceed 45 mph. If conditions become more certain, a Wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service. MAZ001-025-121200- Northern Berkshire-Southern Berkshire- 936 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for the Berkshires of western Massachusetts. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Strong west to northwest winds will develop on Wednesday. Wind gusts may exceed 45 mph. If conditions become more certain, a Wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send reports of snowfall or ice accretion to the National Weather Service. CTZ001-121200- Northern Litchfield- 936 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for the northern Litchfield Hills of northwestern Connecticut. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Strong west to northwest winds will develop on Wednesday. Wind gusts may exceed 45 mph. If conditions become more certain, a Wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send reports of snowfall or ice accretion to the National Weather Service. CTZ013-NYZ040-047>054-059>061-064>066-121200- Southern Litchfield-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 936 PM EST Mon Dec 11 2017 This Hazardous Weather Outlook is for the eastern Mohawk Valley, Schoharie Valley, Great Capital District, mid Hudson Valley and Taconics of eastern New York, and the southern Litchfield Hills of northwestern Connecticut. .DAY ONE...Overnight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong west to northwest winds will develop on Wednesday. Wind gusts may exceed 45 mph. If conditions become more certain, a Wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731894.